home   genetic news   bioinformatics   biotechnology   literature   journals   ethics   positions   events   sitemap
 
  HUM-MOLGEN -> Genetic News | search  
 

Steroids +Protease Inhibitors = Bone Damage in HIV Patients

 
  February, 8 2006 20:18
your information resource in human molecular genetics
 
     
Interaction between steroids and proteas inhibitors may also increase the risk of Cushing’s syndrome, a hormonal disorder caused by prolonged exposure of the body's tissues to high levels of steroids.

Published in the Dec. 15 issue of the Journal of Acquired Immune Deficiency Syndrome, the study showed that ritonavir, a protease inhibitor used to treat HIV patients, taken with the corticosteroid medication, prednisone, significantly increased the concentrations of prednisolone — the active form of prednisone — in the systems of healthy volunteers.

“Physicians have noted bone lesions on scans of HIV patients treated with steroids for inflammation,” said Dr. Scott Penzak, NIH Clinical Center pharmacist and lead author of the study. “We wanted to find out if the problems might be at least partially explained by an interaction between the steroids and HIV drugs.”

Corticosteroids are used to provide relief for inflamed areas of the body. They lessen swelling, redness, itching, and allergic reactions. They are used to treat a number of conditions, including severe allergies, skin problems, asthma, and arthritis.

Researchers gave ten healthy volunteers a 14-day course of low-dose ritonavir. They also gave the volunteers three doses of prednisone. One dose of prednisone was given before ritonavir was started as a baseline. A second dose was given after four days on ritonavir and a third dose was given after 14 days on ritonavir. Blood samples were taken after each dose of prednisone to determine steroid levels.

Prednisolone concentrations were 41 percent higher than the baseline amount after the drugs were taken together four days into the ritonavir regimen and 30 percent higher after the drugs were taken together 14 days into the regimen.

“These are statistically significant increases,” said Penzak. “They indicate that when the drugs are taken together, steroid concentrations in the body may rise to levels that cause side effects in some individuals.

“These results serve as a caution to clinicians treating HIV patients on concurrent steroid therapy,” said Penzak. “They may choose to start with lower steroid doses or increase their level of toxicity monitoring compared to steroid recipients who are not taking protease inhibitors.”

CONTACT:
Colleen Henrichsen, CC
301-496-2563

Laurie Doepel, NIAID
301-496-5717


Message posted by: Rashmi Nemade

print this article mail this article
Bookmark and Share this page (what is this?)

Social bookmarking allows users to save and categorise a personal collection of bookmarks and share them with others. This is different to using your own browser bookmarks which are available using the menus within your web browser.

Use the links below to share this article on the social bookmarking site of your choice.

Read more about social bookmarking at Wikipedia - Social Bookmarking

Latest News
Variants Associated with Pediatric Allergic Disorder

Mutations in PHF6 Found in T-Cell Leukemia

Genetic Risk Variant for Urinary Bladder Cancer

Antibody Has Therapeutic Effect on Mice with ALS

Regulating P53 Activity in Cancer Cells

Anti-RNA Therapy Counters Breast Cancer Spread

Mitochondrial DNA Diversity

The Power of RNA Sequencing

‘Pro-Ageing' Therapy for Cancer?

Niche Genetics Influence Leukaemia

Molecular Biology: Clinical Promise for RNA Interference

Chemoprevention Cocktail for Colon Cancer

more news ...

Generated by News Editor 2.0 by Kai Garlipp
WWW: Kai Garlipp, Frank S. Zollmann.
7.0 © 1995-2017 HUM-MOLGEN. All rights reserved. Liability, Copyright and Imprint.